How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Cat Veterinarian
Category: Cat
Satisfied Customers: 19324
Experience:  DVM, Emergency Veterinarian; BS (Physiology) Michigan State Univ
15010675
Type Your Cat Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

My 35 LB dog just accidently ate an oxycontin pain pill. She

This answer was rated:

My 35 LB dog just accidently ate an oxycontin pain pill. She seems to be okay but any potential problems?

Hi,

 

1. When was the ingestion?

2. What is the mg of Oxycontin ingested?

 

Customer: replied 7 years ago.
She ate the dropped pill appx ten min ago. 30mg oxycontin. She seems to be acting okay.

You may want to make her vomit since the ingestion was so recent. It probably wouldn't cause much more than just some sedation if you let her ride it out but it can cause respiratory depression that is better avoided.

 

To make her vomit you can give her 1 tablespoon of hydrogen peroxide orally. If she doesn't vomit in 10-15 minutes you can repeat the dose. It may help to give a small amount of food (1/4 cup) prior to giving the hydrogen peroxide.

 

Let me know how it goes.

Customer: replied 7 years ago.
`What else can I use besides hydrogen peroxide to induce vomiting? I do not have any available as I just moved into this house.

That's the only "safe" thing to use that you would have available.

 

In that case, I would just let her ride it out. You usually will see signs within 4 hours and the half life is 10 hours so by early afternoon she should not have any further signs. The main things to look for would be respiratory depression (slow, shallow respiratory rate or difficulty breathing). At this dose I would be very surprised if you see it but just be on the lookout.

 

The other option is to go to your local ER vet and get a dose of Naloxone into her- this is a reversal for opioid medications and can be used if any signs are seen or to prevent signs.

 

I think she'll be fine, but those are your options.

Dr. Gary and other Cat Specialists are ready to help you

Related Cat Questions